Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Compact hyperbolic 4-manifolds of small volume


Authors: Marston Conder and Colin Maclachlan
Journal: Proc. Amer. Math. Soc. 133 (2005), 2469-2476
MSC (2000): Primary 57M50, 20F55; Secondary 51M20, 20B40
DOI: https://doi.org/10.1090/S0002-9939-05-07634-3
Published electronically: March 14, 2005
MathSciNet review: 2138890
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the existence of a compact non-orientable hyperbolic 4-manifold of volume $32\pi^{2}/3$ and a compact orientable hyperbolic 4-manifold of volume $64\pi^{2}/3$, obtainable from torsion-free subgroups of small index in the Coxeter group $[5,3,3,3]$. At the time of writing these are the smallest volumes of any known compact hyperbolic 4-manifolds.


References [Enhancements On Off] (What's this?)

  • 1. M. Belolipetsky, On volumes of arithmetic quotients of ${\rm SO}(1,n)$, preprint (arXiv:math.NT/ 0306423).
  • 2. R. Benedetti and C. Petronio, Lectures on Hyperbolic Geometry, Springer-Verlag, New York 1992. MR 1219310 (94e:57015)
  • 3. W. Bosma, J. Cannon and C. Playoust, The MAGMA Algebra System I: The User Language, J. Symbolic Comput. 24 (1997), 235-265. MR 1484478
  • 4. K. Brown, Cohomology of Groups, Graduate Texts in Math., Vol. 87, Springer-Verlag, New York 1982. MR 0672956 (83k:20002)
  • 5. C. Cao and R. Meyerhoff, The cusped hyperbolic 3-manifold of minimum volume, Invent. Math. 146 (2001), 451-478. MR 1869847 (2002i:57016)
  • 6. T. Chinburg, E. Friedman, K. Jones and A. Reid, The arithmetic hyperbolic 3-manifold of smallest volume, Ann. Scuolo Norm. Sup. Pisa 30 (2001), 1-40. MR 1882023 (2003a:57027)
  • 7. H. Coxeter and W. Moser, Generators and Relations for Discrete Groups (4th ed.), Springer-Verlag, Berlin and New York, 1980. MR 0562913 (81a:20001)
  • 8. M. Davis, A hyperbolic 4-manifold, Proc. Amer. Math. Soc. 93 (1985), 325-328. MR 0770546 (86h:57016)
  • 9. B. Everitt, Coxeter groups and hyperbolic manifolds, Math. Ann. 330 (2004), no. 1, 127-150. MR 2091682
  • 10. B. Everitt and C. Maclachlan, Constructing hyperbolic manifolds, in Computational and Geometric Aspects of Modern Algebra, Ed M. Atkinson et al., London Math. Soc. Lecture Notes 275 (2000), 78-86. MR 1776768 (2001i:57022)
  • 11. M. Gromov, Volume and bounded cohomology, Publ. Math. Inst. Hautes Études Sci. 56 (1982), 5-99. MR 0686042 (84h:53053)
  • 12. N. Johnson, R. Kellerhals, J. Ratcliffe and S. Tschantz, Commensurability classes of hyperbolic Coxeter groups, Linear Alg. Appl. 345 (2002), 119-147. MR 1883270 (2002m:20062)
  • 13. J.E. Humphreys, Reflection Groups and Coxeter Groups, Cambridge Studies in Advanced Mathematics, vol. 29, Cambridge University Press, 1990. MR 1066460 (92h:20002)
  • 14. V. Matveev and A. Fomenko, Constant energy surfaces of Hamilton systems, enumeration of three-dimensional manifolds in increasing order of complexity and computations of volumes of closed hyperbolic manifolds, Russian Math. Surveys 43 (1988), 3-24. MR 0937017 (90a:58052)
  • 15. J. Ratcliffe and S. Tschantz, The volume spectrum of hyperbolic 4-manifolds, Experiment Math. 9 (2000), 101-125. MR 1758804 (2001b:57048)
  • 16. J. Ratcliffe and S. Tschantz, On the Davis hyperbolic 4-manifold, Topology Appl. 111 (2001), 327-342. MR 1814232 (2002c:57031)
  • 17. M. Spivak, A Comprehensive Introduction to Differential Geometry, 2nd Edition, Publish and Perish, Wilmington, 1979. MR 0532831 (82g:53003b)
  • 18. W. Thurston, The Geometry and Topology of Three-Manifolds, Notes from Princeton University, 1979.
  • 19. E. Vinberg, Hyperbolic Reflection Groups, Russian Math. Surveys 40 (1985), 31-75. MR 0783604 (86m:53059)
  • 20. E. Vinberg, Discrete groups in Lobachevskii spaces generated by reflections, Math. USSR-Sb. 1 (1967), 429-444.
  • 21. J. Weeks, Hyperbolic structures on 3-manifolds, Ph.D. Thesis, Princeton University 1985.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M50, 20F55, 51M20, 20B40

Retrieve articles in all journals with MSC (2000): 57M50, 20F55, 51M20, 20B40


Additional Information

Marston Conder
Affiliation: Department of Mathematics, University of Auckland, Private Bag 92019 Auckland, New Zealand
Email: m.conder@auckland.ac.nz

Colin Maclachlan
Affiliation: Department of Mathematical Sciences, University of Aberdeen, Aberdeen AB24 3UE, Scotland, United Kingdom
Email: c.maclachlan@maths.abdn.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-05-07634-3
Keywords: 4-manifolds, finitely-presented groups
Received by editor(s): August 29, 2003
Published electronically: March 14, 2005
Additional Notes: This research was supported by grants from the N.Z. Marsden Fund (grant no. UOA 124) and the N.Z. Centres of Research Excellence Fund (grant no. UOA 201)
Communicated by: Linda Keen
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society